Fear induced dynamics on Leslie-Gower predator-prey system with Holling-type IV functional response

Debasis Mukherjee


This paper analyzes the effect of fear in a Leslie-Gower predator-prey system with Holling type IV functional response. Firstly, we show positivity and boundedness of the system. Then we discuss the structure of the positive equilibrium point, dynamical behavior of all the steady states and long term survival of all the populations in  the system. It is shown that fear factor has an impact on the prey and predator equilibrium densities. We have shown the occurrence of transcritical bifurcation around the axial steady state. The presence of a Hopf bifurcation near the interior steady state has been developed by choosing the level of fear as a bifurcation parameter. Furthermore, we discuss the character of the limit cycle generated by Hopf bifurcation. A global stability criterion of the positive steady state point is derived. Numerically, we checked our analytical findings.


Leslie-Gower model; fear effect; stability; bifurcation; persistence

Full Text:



C. S. Holling, “The Functional Response of Predators to Prey Density and its Role in Mimicry and Population Regulation,” Memoirs of the Entomological Society of Canada, vol. 97, no. S45, pp. 5–60, 1965. DOI: 10.4039/entm9745fv

J. F. Andrews, “A Mathematical Model for the Continuous Culture of Microorganisms Utilizing Inhibitory Substrates,” Biotechnology and Bioengineering, vol. 10, no. 6, pp. 707–723, 1968. DOI: 10.1002/bit.260100602

P. E. Bourdeau, “An inducible morphological defence is a passive by-product of behaviour in a marine snail,” Proceedings of the Royal Society B: Biological Sciences, vol. 277, no. 1680, pp. 455–462, 2010. DOI: 10.1098/rspb.2009.1295

P. H. Leslie, “Some further notes on the use of matrices in population mathematics,” Biometrika, vol. 35, no. 3-4, pp. 213–245, 1948. DOI: 10.1093/biomet/35.3-4.213

M. A. Aziz-Alaoui and M. Daher Okiye, “Boundedness and Global Stability for a Predator-Prey Model with Modified Leslie-Gower and Holling-Type II Schemes,” Applied Mathematics Letters, vol. 16, no. 7, pp. 1069–1075, 2003. DOI: 10.1016/S0893-9659(03)90096-6

K. B. Altendorf, J. W. Laundré, C. A. López González, and J. S. Brown, “Assessing effects of predation risk on foraging behavior of Mule Deer,” Journal of Mammalogy, vol. 82, no. 2, pp. 430–439, 2001. DOI: 10.1644/1545-1542(2001)082<0430:AEOPRO>2.0.CO;2

P. Feng and Y. Kang, “Dynamics of a modified Leslie–Gower model with double Allee effects,” Nonlinear Dynamics, vol. 80, no. 1-2, pp. 1051–1062, 2015. DOI: 10.1007/s11071-015-1927-2

A. Korobeinikov, “A Lyapunov function for Leslie-Gower predator-prey models,” Applied Mathematics Letters, vol. 14, no. 6, pp. 697–699, 2001. DOI: 10.1016/S0893-9659(01)80029-X

X. Liu and Q. Huang, “Analysis of optimal harvesting of a predator-prey model with Holling type IV functional response,” Ecological Complexity, vol. 42, p. 100816, 2020. DOI: 10.1016/j.ecocom.2020.100816

A. Singh and S. Gakkhar, “Stabilization of Modified Leslie–Gower Prey–Predator Model,” Differential Equations and Dynamical Systems, vol. 22, no. 3, pp. 239–249, 2014. DOI: 10.1007/s12591-013-0182-6

W. Yang, X. Li, and Z. Bai, “Permanence of periodic Holling type-IV predator–prey system with stage structure for prey,” Mathematical and Computer Modelling, vol. 48, no. 5-6, pp. 677–684, 2008. DOI: 10.1016/j.mcm.2007.11.003

D. Xu, M. Liu, and X. Xu, “Analysis of a stochastic predator–prey system with modified Leslie–Gower and Holling-type IV schemes,” Physica A: Statistical Mechanics and its Applications, vol. 537, p. 122761, 2020. DOI: 10.1016/j.physa.2019.122761

S. Yu, “Global Asymptotic Stability of a Predator-Prey Model with Modified Leslie-Gower and Holling-Type II Schemes,” Discrete Dynamics in Nature and Society, vol. 2012, pp. 1–8, 2012. DOI: 10.1155/2012/208167

S. Yu, “Global stability of a modified Leslie-Gower model with Beddington De Angelis functional response,” Advances in Difference Equations, vol. 2014, no. 1, pp. 1–14, 2014. DOI: 10.1186/1687-1847-2014-84

L. Y. Zanette, A. F. White, M. C. Allen, and M. Clinchy, “Perceived Predation Risk Reduces the Number of Offspring Songbirds Produce per Year,” Science, vol. 334, no. 6061, pp. 1398–1401, 2011. DOI: 10.1126/science.1210908

S. D. Peacor, B. L. Peckarsky, G. C. Trussell, and J. R. Vonesh, “Costs of predator-induced phenotypic plasticity: a graphical model for predicting the contribution of nonconsumptive and consumptive effects of predators on prey,” Oecologia, vol. 171, no. 1, pp. 1–10, 2013. DOI: 10.1007/s00442-012-2394-9

N. Pettorelli, T. Coulson, S. M. Durant, and J.-M. Gaillard, “Predation, individual variability and vertebrate population dynamics,” Oecologia, vol. 167, no. 2, pp. 305–314, 2011. DOI: 10.1007/s00442-011-2069-y

S. Creel, D. Christianson, S. Liley, and J. A. Winnie, “Predation Risk Affects Reproductive Physiology and Demography of Elk,” Science, vol. 315, no. 5814, pp. 960–960, 2007. DOI: 10.1126/science.1135918

W. Cresswell, “Predation in bird populations,” Journal of Ornithology, vol. 152, no. S1, pp. 251–263, 2011. DOI: 10.1007/s10336-010-0638-1

X. Wang, L. Zanette, and X. Zou, “Modelling the fear effect in predator–prey interactions,” Journal of Mathematical Biology, vol. 73, no. 5, pp. 1179–1204, 2016. DOI: 10.1007/s00285-016-0989-1

A. L. Firdiansyah and N. Nurhidayati, “Dynamics in two competing predators-one prey system with two types of Holling and fear effect,” Jambura Journal of Biomathematics, vol. 2, no. 2, pp. 58–67, 2021. DOI: 10.34312/jjbm.v2i2.11264

M. He and Z. Li, “Stability of a fear effect predator–prey model with mutual interference or group defense,” Journal of Biological Dynamics, vol. 16, no. 1, pp. 480–498, 2022. DOI: 10.1080/17513758.2022.2091800

S. Mondal, A. Maiti, and G. P. Samanta, “Effects of Fear and Additional Food in a Delayed Predator–Prey Model,” Biophysical Reviews and Letters, vol. 13, no. 04, pp. 157–177, 2018. DOI: 10.1142/S1793048018500091

D. Mukherjee, “Study of fear mechanism in predator-prey system in the presence of competitor for the prey,” Ecological Genetics and Genomics, vol. 15, no. February, p. 100052, 2020. DOI: 10.1016/j.egg.2020.100052

D. Mukherjee, “Role of fear in predator–prey system with intraspecific competition,” Mathematics and Computers in Simulation, vol. 177, pp. 263–275, 2020. DOI: 10.1016/j.matcom.2020.04.025

S. Pal, S. Majhi, S. Mandal, and N. Pal, “Role of Fear in a Predator–Prey Model with Beddington–DeAngelis Functional Response,” Zeitschrift für Naturforschung A, vol. 74, no. 7, pp. 581–595, 2019. DOI: 10.1515/zna-2018-0449

P. Panday, N. Pal, S. Samanta, and J. Chattopadhyay, “Stability and Bifurcation Analysis of a Three-Species Food Chain Model with Fear,” International Journal of Bifurcation and Chaos, vol. 28, no. 01, p. 1850009, 2018. DOI: 10.1142/S0218127418500098

P. K. Santra, “Fear effect in discrete prey-predator model incorporating square root functional response,” Jambura Journal of Biomathematics, vol. 2, no. 2, pp. 51–57, 2021. DOI: 10.34312/jjbm.v2i2.10444

Y. Su and T. Zhang, “Global Dynamics of a Predator–Prey Model with Fear Effect and Impulsive State Feedback Control,” Mathematics, vol. 10, no. 8, p.1229, 2022. DOI: 10.3390/math10081229

A. A. Thirthar, S. J. Majeed, M. A. Alqudah, P. Panja, and T. Abdeljawad, “Fear effect in a predator-prey model with additional food, prey refuge and harvesting on super predator,” Chaos, Solitons and Fractals: the interdisciplinary journal of Nonlinear Science, and Nonequilibrium and Complex Phenomena, vol. 159, p. 112091, 2022. DOI: 10.1016/j.chaos.2022.112091

Y. Tian and H. M. Li, “The Study of a Predator-Prey Model with Fear Effect Based on State-Dependent Harvesting Strategy,” Complexity, vol. 2022, pp. 1–19, 2022. DOI: 10.1155/2022/9496599

B. Xie and N. Zhang, “Influence of fear effect on a Holling type III preypredator system with the prey refuge,” AIMS Mathematics, vol. 7, no. 2, pp. 1811–1830, 2022. DOI: 10.3934/math.2022104

Q. Chen, Z. Teng, and Z. Hu, “Bifurcation and control for a discrete-time prey–predator model with Holling-IV functional response,” International Journal of Applied Mathematics and Computer Science, vol. 23, no. 2, pp. 247–261, 2013. DOI: 10.2478/amcs-2013-0019

F. Rothe and D. S. Shafer, “Multiple bifurcation in a predator–prey system with nonmonotonic predator response,” Proceedings of the Royal Society of Edinburgh: Section A Mathematics, vol. 120, no. 3-4, pp. 313–347, 1992. DOI: 10.1017/S0308210500032169

H. Freedman and G. Wolkowicz, “Predator-prey systems with group defence: The paradox of enrichment revisited,” Bulletin of Mathematical Biology, vol. 48, no. 5-6, pp. 493–508, 1986. DOI: 10.1016/S0092-8240(86)90004-2

G. S. K. Wolkowicz, “Bifurcation analysis of a predator-prey system involving group defence,” SIAM Journal on Applied Mathematics, vol. 48, no. 3, pp. 592–606, 1988.

D. Xiao and S. Ruan, “Global Analysis in a Predator-Prey System with Nonmonotonic Functional Response,” SIAM Journal on Applied Mathematics, vol. 61, no. 4, pp. 1445–1472, 2001. DOI: 10.1137/S0036139999361896

H. Zhu, S. A. Campbell, and G. S. K. Wolkowicz, “Bifurcation Analysis of a Predator-Prey System with Nonmonotonic Functional Response,” SIAM Journal on Applied Mathematics, vol. 63, no. 2, pp. 636–682, 2003. DOI: 10.1137/S0036139901397285

E. González-Olivares, C. Arancibia-Ibarra, A. Rojas-Palma, and B. GonzálezYañez, “Dynamics of a modified Leslie-Gower predation model considering a generalist predator and the hyperbolic functional response,” Mathematical Biosciences and Engineering, vol. 16, no. 6, pp. 7995–8024, 2019. DOI: 10.3934/mbe.2019403

L. Perko, Differential Equations and Dynamical Systems, 3rd ed. New York: Springer, 2001. ISBN 9781461265269. DOI: 10.1007/978-1-4613-0003-8

Z. Qiu, “Dynamics of model for Virulent Phage T4,” Journal of Biological Systems, vol. 16, no. 04, pp. 597–611, 2008. DOI: 10.1142/S0218339008002678

W. Liu, “Criterion of Hopf Bifurcations without Using Eigenvalues,” Journal of Mathematical Analysis and Applications, vol. 182, no. 1, pp. 250–256, feb 1994. DOI: 10.1006/jmaa.1994.1079

V. Hutson, “A theorem on average Liapunov functions,” Monatshefte fur Mathematik, vol. 98, no. 4, pp. 267–275, dec 1984. DOI: 10.1007/BF01540776

DOI: https://doi.org/10.34312/jjbm.v3i2.14348

Copyright (c) 2022 Debasis Mukherjee

Creative Commons License
This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.

Jambura Journal of Biomathematics (JJBM) has been indexed by:


 Department of Mathematics, Faculty of Mathematics and Natural Science, Universitas Negeri Gorontalo
Jl. Prof. Dr. Ing. B. J. Habibie, Moutong, Tilongkabila, Kabupaten Bone Bolango 96554, Gorontalo, Indonesia
 Email: editorial.jjbm@ung.ac.id
 +6281356190818 (Call/SMS/WA)
 Jambura Journal of Biomathematics (JJBM) by Department of Mathematics Universitas Negeri Gorontalo is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.  Powered by Public Knowledge Project OJS.